• [Show abstract] [Hide abstract]
    ABSTRACT: Hyperprolactinemia is an unwanted adverse effect present in several typical and atypical antipsychotics. Aripiprazole is a drug with partial agonist activity at the level of dopamine receptors D2, which may be effective for antipsychotic-induced hyperprolactinemia. Therefore, we analyzed the literature concerning the treatment of antipsychotic-induced hyperprolactinemia with aripiprazole by updating a previous paper written on the same topic. More recent studies were reviewed. They showed that there are two options for the treatment of antipsychotic-induced hyperprolactinemia with aripiprazole. The safest strategy may require the addition of aripiprazole to ongoing treatments, in the case patients had previously responded to antipsychotic drugs and then developed hyperprolactinemia. However, it is advisable to monitor the patients in case relapses and/or side effect, although rare, might occur. Switching drugs should be considered when a patient does not appear to be responding to the previous antipsychotic, thus developing hyperprolactinemia. A cross-taper switch should always be considered, but the risk of a relapse in the disorder may occur more frequently and the patients should be closely monitored. However, limitations must be considered and further studies are needed to definitely elucidate this important issue. Some relevant patents are also described in this review.
    Recent Patents on Endocrine Metabolic & Immune Drug Discovery 12/2013; DOI:10.2174/1872214807666131229125700

Full-text

Download
66 Downloads
Available from
May 20, 2014